Pulmonary embolism (PE) Nursing Care Plan
A Pulmonary Embolism PE occurs when one or more pulmonary arteries in the patients lungs have become blocked. It is possible that the pulmonary embolism was a result of a blood clot or clots that migrated to the lungs from the legs or even another part of the body, these clots from another part of the body are called DVT (deep vein thrombosis).
Since a pulmonary embolism usually always happens with a deep vein thrombosis, the two conditions together are referred to as venous thromboembolism.
While cancer, immobility, and surgery increase the risk of developing a pulmonary embolism, anyone can develop a PE. You can see our article on Pulmonary Embolism here.
Nursing Stat Facts 1
Sign and Symptoms:
Depending on how much of the lung is involved, the signs and symptoms can vary greatly, especially if the patient has an underlying heart or lung disease.
Some of the hallmark signs and symptoms include:
- Cough – the patient may have bloody or blood streaked sputum.
- Shortness of breath – appears suddenly and worsens with exertion.
- Chest pain – gets worse with exertion and does not go away even if resting. May have pleurisy (pain with deep breathing).
- Leg pain – usually in the calf. The affected calf may also have some swelling.
Other signs and symptoms:
- Rapid and or irregular heartbeat
1. Impaired Gas Exchange related to decreased pulmonary perfusion.
The client will exhibit an adequate gas exchange and respiratory function by maintaining a respiratory rate of 12-20 breaths per minute, no changes in LOC, O2 saturations >92% or Pao2 80 mmhg or higher, Paco2 35-45%, and a pH between 7.35-7.45.
|Monitor pulse oximetry and report O2 saturation <92%.||These signs of symptoms of respiratory distress necessitate prompt interventions.|
|Assess respiratory rate. Monitor if there is an increase in anxiety, shortness of breath, cyanosis. Report any on-toward signs and symptoms immediately.||An O2 saturation of less than 92% may detect hypoxia and signals the need for supplemental oxygen.|
|Encourage deep breathing exercises and administer oxygen if indicated||Increases oxygen delivery to the body by mobilizing secretions and improving ventilation.|
2. Risk for Bleeding related to anticoagulant therapy to prevent more clots.
Patient will be free of occult or frank bleeding and will exhibit hemodynamic stability by maintaining a pulse of less than 100 beats per minute. A systolic blood pressure of at least 90 mmhg and a respiratory rate if 12-20 breaths per minute.
|Monitor vital signs for indicators of bleeding or hemorrhage.||Tachypnea, hypotension, and tachycardia may be associated with bleeding or hemorrhage. This can occur with anticoagulant therapy and will need prompt intervention.|
|At the minimum of every eight hours, inspect for any wounds that may have resulted from invasive procedures. Also check the oral mucosa and nares.||This assessment will determine if there is any bleeding from anticoagulant therapy. Notify the physician immediately.|
|If patient is on heparin, monitor the PTT (partial thromboplastin time)||Need to ensure that the PTT stays within the therapeutic range of 1.5-2.50 X control.|
|If patient is on Coumadin, monitor the PT (prothrombin time).||Need to ensure that the PT stays within the therapeutic range of 1.5-2.50 X control, or INR value of 2.0-3.0.|
3. Deficient Knowledge related to patient is not familiar with anticoagulant therapy.
Prior to discharge, the patient will be able to verbalize knowledge of prescribed anticoagulant drug therapy and potential side effects while receiving oral anticoagulant therapy.
|Assess the patients level of comprehension and language.||This will ensure that the information given is at a level of comprehension that is tailored to the patient and their health education.|
|Determine the patients knowledge of medication regime.||Patients who are more knowledgeable and educated on their medications are more likely to continue to take their medications as prescribed.|
|Explain in detail the importance of keeping regular physician and routine laboratory appointments.||The patient will need to be monitored closely by physician who will need to adjust anticoagulants as needed depending on laboratory results.|
Other possible nursing diagnosis:
Risk for injury